Hi PyratePete. I was away for 3 weeks in the states myself when you posted this, but back now, and sorry for the delay in adding my two pence worth. I was having similar problems to you on lantus, hypos in the night, and trying to stay really high at night to counteract them. My nurses took me off it in the end and gave me levemir, which although it’s still billed as a long acting insulin, it is only supposed to last for 18 rather than 24 hours (not that I believe either of them last as long as they say). What helped about this (and I think it DID help, although my lack of trust and fear of hypos prevented me really seeing if it would work) was that I could have a big boost of levemir first thing (8am) and then half to two thirds of my morning amount at 8pm. This meant I had enough during the day and much less at night. It made more sense.
Good luck, hope you have a smashing time in Florida, and like Tim says, keep us posted.